Alert archive / Kansas / Dust Storm Warnings in 2018

Dust Storm Warning 4, NWS Goodland, KS

May 24, 20184 counties in Kansas

NWS Goodland, KS issued this dust storm warning at May 24, 2018, 6:34 PM CDT for 4 counties in Kansas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2018, 6:34 PM CDT (23:34 UTC)
Expired
May 24, 2018, 8:26 PM CDT
In force
112 min
Issued by
NWS Goodland, KS

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at May 24, 3:10 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 24, 3:10 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018

Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.

Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.

Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.

Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018

Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.

As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.

Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.

Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu May 24 2018

KGLD, vfr conditions expected through the period. Northwest to
northeast winds expected through about 23z before becoming
variable as thunderstorms possibly impact the wind field. After
06z winds begin from the south under 10kts then slowly veer to the
west by 12z and north by 17z. Currently have VCTS in the 22z-00z
timeframe as a cold front initiates thunderstorm development. Its
possible that the terminal could be impacted with large hail and
damaging winds the primary threats during this time frame.

KMCK, vfr conditions expected through the period. A south wind
under 10kts at taf issuance will become variable as a cold front
moves in. After 06z winds begin from the southwest under 10kts
then slowly veer to the southwest and west by 14z. Currently have
thunderstorms out of the forecast but will need to watch the
02z-04z timeframe as a few models bring thunderstorms through the
terminal from the northwest.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 24, 12:20 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Thu May 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for strong and severe thunderstorms from mid
afternoon through mid evening for areas generally along and south of
a line from McCook Nebraska to Goodland Kansas to Flagler Colorado.
The storms should initially favor large hail to the size of
golfballs, damaging winds to 65 mph and possibly a tornado through
late afternoon. For the early to mid evening hours the storms are
then expected to transition into an organized cluster capable of
producing strong outflow winds to 65 mph which may produce some
blowing dust and reduced visibilities. They will also be capable of
producing locally heavy rainfall as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10
PM MDT (11 PM CDT).

In the hours before

Special weather statement, May 24, 6:07 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM CDT THU MAY 24 2018

KSZ014-015-250000-
Sheridan KS-Thomas KS-
607 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND WEST
CENTRAL SHERIDAN COUNTIES UNTIL 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gem, or 10 miles southeast of Colby, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rexford, Gem, Menlo, Halford and Seguin.

This includes Interstate 70 in Kansas between mile markers 62 and 68.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3920 10090 3937 10100 3953 10068 3928 10054
TIME...MOT...LOC 2307Z 246DEG 7KT 3932 10087

Lockhart
Special weather statement, May 24, 6:08 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM CDT THU MAY 24 2018

KSZ014-028-250015-
Thomas KS-Logan KS-
608 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Monument, or 14 miles west of Oakley, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakley, Monument and Mingo.

This includes Interstate 70 in Kansas between mile markers 58 and 75.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3922 10125 3938 10093 3913 10079 3913 10083
      3906 10115
TIME...MOT...LOC 2308Z 246DEG 7KT 3917 10112

Lockhart
Special weather statement, May 24, 6:11 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT THU MAY 24 2018

KSZ013-014-027-028-250015-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
511 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 615 PM MDT/715 PM CDT/...

At 511 PM MDT/611 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Wallace, or 16 miles northeast of
Sharon Springs, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winona.

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern and west central Kansas.

LAT...LON 3894 10157 3911 10167 3927 10134 3902 10120
TIME...MOT...LOC 2311Z 245DEG 8KT 3906 10154

Lockhart
Local storm report, May 24, 6:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             3 WSW BETHUNE           39.29N 102.47W
05/24/2018  E1.00 INCH       KIT CARSON         CO   PUBLIC

            HAIL REPORTED 3 MILES WEST AND 1 AND HALF MILE SOUTH OF
            HWY 24.

&&

BWARREN
Local storm report, May 24, 6:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     WESKAN                  38.86N 101.96W
05/24/2018  M65 MPH          WALLACE            KS   STORM CHASER

            STORM CHASER IS ALSO A SPOTTER. HE REPORTED NEAR ZERO
            VISIBILITY IN BLOWING DUST AS THE GUST FRONT WENT THROUGH
            WESKAN.

&&

DTHEDE2
Local storm report, May 24, 6:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 W BETHUNE             39.30N 102.50W
05/24/2018  E0.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

DTHEDE2

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:57 PM CDTSevere Thunderstorm WarningGLDWallace48 min
May 24, 6:06 PM CDTSpecial Weather StatementGLDSheridan54 min
May 24, 6:07 PM CDTSpecial Weather StatementGLDThomas53 min
May 24, 6:08 PM CDTSpecial Weather StatementGLDThomas67 min
May 24, 6:11 PM CDTSpecial Weather StatementGLDLogan64 min
May 24, 6:17 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas43 min
May 24, 6:31 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas44 min
May 24, 6:39 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Sherman, Thomas, Wallace, Wichita51 min
May 23, 7:05 PM CDTSpecial Weather StatementGLDKit Carson25 min
May 24, 4:03 PM CDTSpecial Weather StatementGLDCheyenne12 min
May 24, 4:16 PM CDTSpecial Weather StatementGLDCheyenne14 min
May 24, 4:29 PM CDTSpecial Weather StatementGLDCheyenne16 min
May 24, 4:44 PM CDTSpecial Weather StatementGLDCheyenne16 min
May 24, 4:51 PM CDTSevere Thunderstorm WarningGLDCheyenne24 min
May 24, 4:57 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningGLDCheyenne31 min
May 24, 5:29 PM CDTSevere Thunderstorm WarningGLDCheyenne31 min
May 24, 5:30 PM CDTSpecial Weather StatementGLDCheyenne15 min
May 24, 5:52 PM CDTSpecial Weather StatementGLDKit Carson23 min
May 24, 6:00 PM CDTSevere Thunderstorm WarningGLDKit Carson30 min
May 24, 6:28 PM CDTSevere Thunderstorm WarningGLDKit Carson32 min
May 24, 6:58 PM CDTSevere Thunderstorm WarningGLDKit Carson47 min

Nearby

Dust Storm Warnings in Kansas, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.